Benzodiazepine-associated atrioventricular block

Anna M. Arroyo Plasencia, Lynn M. Ballentine, James B. Mowry, Louise Kao

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Dysrhythmias, although common in overdose situations, are not often seen after benzodiazepine exposures. We report two cases of transient atrioventricular block after benzodiazepine misuse. Case 1 is a 4-year-old boy who was found unresponsive after an ingestion of clonazepam. An electrocardiogram (EKG) performed on emergency department presentation demonstrated first-degree atrioventricular block (PR 206 ms). After flumazenil administration, he developed second-degree atrioventricular block (Mobitz Type 1). EKG abnormalities resolved by morning. Serum clonazepam was 478 ng/mL (laboratory clonazepam reference range, 10-75 ng/mL with a dose of up to 6 mg/day) 5 hours after being found unresponsive. Case 2 is a 23-year-old man who presented to the emergency department after ingesting risperidone, combination hydrocodone/acetaminophen, and alprazolam. On arrival, his EKG demonstrated sinus bradycardia with a PR interval of 182 msec. He subsequently developed second-degree atrioventricular block (Mobitz Type I). Sinus bradycardia with resolution of his atrioventricular block (PR 200 ms) was seen on a third EKG performed 5 hours after presentation. These two patients demonstrated transient first-and second-degree atrioventricular block after benzodiazepine exposure. Benzodiazepines have been shown to alter L-type Ca2+ channel function. This alteration in function may account for the dysrhythmias seen in our patients. Together, these cases serve to remind clinicians of this rare but potentially serious complication associated with benzodiazepine exposure.

Original languageEnglish
JournalAmerican Journal of Therapeutics
Volume19
Issue number1
DOIs
StatePublished - Jan 2012

Fingerprint

Atrioventricular Block
Benzodiazepines
Electrocardiography
Clonazepam
Bradycardia
Hospital Emergency Service
Alprazolam
Flumazenil
Risperidone
Reference Values
Eating
Serum

Keywords

  • alprazolam
  • clonazepam
  • dysrhythmia
  • flumazenil
  • heart block

ASJC Scopus subject areas

  • Pharmacology
  • Pharmacology (medical)

Cite this

Benzodiazepine-associated atrioventricular block. / Arroyo Plasencia, Anna M.; Ballentine, Lynn M.; Mowry, James B.; Kao, Louise.

In: American Journal of Therapeutics, Vol. 19, No. 1, 01.2012.

Research output: Contribution to journalArticle

Arroyo Plasencia, Anna M. ; Ballentine, Lynn M. ; Mowry, James B. ; Kao, Louise. / Benzodiazepine-associated atrioventricular block. In: American Journal of Therapeutics. 2012 ; Vol. 19, No. 1.
@article{746d460cf8ea4378af38bd2bc9d5265b,
title = "Benzodiazepine-associated atrioventricular block",
abstract = "Dysrhythmias, although common in overdose situations, are not often seen after benzodiazepine exposures. We report two cases of transient atrioventricular block after benzodiazepine misuse. Case 1 is a 4-year-old boy who was found unresponsive after an ingestion of clonazepam. An electrocardiogram (EKG) performed on emergency department presentation demonstrated first-degree atrioventricular block (PR 206 ms). After flumazenil administration, he developed second-degree atrioventricular block (Mobitz Type 1). EKG abnormalities resolved by morning. Serum clonazepam was 478 ng/mL (laboratory clonazepam reference range, 10-75 ng/mL with a dose of up to 6 mg/day) 5 hours after being found unresponsive. Case 2 is a 23-year-old man who presented to the emergency department after ingesting risperidone, combination hydrocodone/acetaminophen, and alprazolam. On arrival, his EKG demonstrated sinus bradycardia with a PR interval of 182 msec. He subsequently developed second-degree atrioventricular block (Mobitz Type I). Sinus bradycardia with resolution of his atrioventricular block (PR 200 ms) was seen on a third EKG performed 5 hours after presentation. These two patients demonstrated transient first-and second-degree atrioventricular block after benzodiazepine exposure. Benzodiazepines have been shown to alter L-type Ca2+ channel function. This alteration in function may account for the dysrhythmias seen in our patients. Together, these cases serve to remind clinicians of this rare but potentially serious complication associated with benzodiazepine exposure.",
keywords = "alprazolam, clonazepam, dysrhythmia, flumazenil, heart block",
author = "{Arroyo Plasencia}, {Anna M.} and Ballentine, {Lynn M.} and Mowry, {James B.} and Louise Kao",
year = "2012",
month = "1",
doi = "10.1097/MJT.0b013e3181dcf572",
language = "English",
volume = "19",
journal = "American Journal of Therapeutics",
issn = "1075-2765",
publisher = "Lippincott Williams and Wilkins",
number = "1",

}

TY - JOUR

T1 - Benzodiazepine-associated atrioventricular block

AU - Arroyo Plasencia, Anna M.

AU - Ballentine, Lynn M.

AU - Mowry, James B.

AU - Kao, Louise

PY - 2012/1

Y1 - 2012/1

N2 - Dysrhythmias, although common in overdose situations, are not often seen after benzodiazepine exposures. We report two cases of transient atrioventricular block after benzodiazepine misuse. Case 1 is a 4-year-old boy who was found unresponsive after an ingestion of clonazepam. An electrocardiogram (EKG) performed on emergency department presentation demonstrated first-degree atrioventricular block (PR 206 ms). After flumazenil administration, he developed second-degree atrioventricular block (Mobitz Type 1). EKG abnormalities resolved by morning. Serum clonazepam was 478 ng/mL (laboratory clonazepam reference range, 10-75 ng/mL with a dose of up to 6 mg/day) 5 hours after being found unresponsive. Case 2 is a 23-year-old man who presented to the emergency department after ingesting risperidone, combination hydrocodone/acetaminophen, and alprazolam. On arrival, his EKG demonstrated sinus bradycardia with a PR interval of 182 msec. He subsequently developed second-degree atrioventricular block (Mobitz Type I). Sinus bradycardia with resolution of his atrioventricular block (PR 200 ms) was seen on a third EKG performed 5 hours after presentation. These two patients demonstrated transient first-and second-degree atrioventricular block after benzodiazepine exposure. Benzodiazepines have been shown to alter L-type Ca2+ channel function. This alteration in function may account for the dysrhythmias seen in our patients. Together, these cases serve to remind clinicians of this rare but potentially serious complication associated with benzodiazepine exposure.

AB - Dysrhythmias, although common in overdose situations, are not often seen after benzodiazepine exposures. We report two cases of transient atrioventricular block after benzodiazepine misuse. Case 1 is a 4-year-old boy who was found unresponsive after an ingestion of clonazepam. An electrocardiogram (EKG) performed on emergency department presentation demonstrated first-degree atrioventricular block (PR 206 ms). After flumazenil administration, he developed second-degree atrioventricular block (Mobitz Type 1). EKG abnormalities resolved by morning. Serum clonazepam was 478 ng/mL (laboratory clonazepam reference range, 10-75 ng/mL with a dose of up to 6 mg/day) 5 hours after being found unresponsive. Case 2 is a 23-year-old man who presented to the emergency department after ingesting risperidone, combination hydrocodone/acetaminophen, and alprazolam. On arrival, his EKG demonstrated sinus bradycardia with a PR interval of 182 msec. He subsequently developed second-degree atrioventricular block (Mobitz Type I). Sinus bradycardia with resolution of his atrioventricular block (PR 200 ms) was seen on a third EKG performed 5 hours after presentation. These two patients demonstrated transient first-and second-degree atrioventricular block after benzodiazepine exposure. Benzodiazepines have been shown to alter L-type Ca2+ channel function. This alteration in function may account for the dysrhythmias seen in our patients. Together, these cases serve to remind clinicians of this rare but potentially serious complication associated with benzodiazepine exposure.

KW - alprazolam

KW - clonazepam

KW - dysrhythmia

KW - flumazenil

KW - heart block

UR - http://www.scopus.com/inward/record.url?scp=84855695040&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84855695040&partnerID=8YFLogxK

U2 - 10.1097/MJT.0b013e3181dcf572

DO - 10.1097/MJT.0b013e3181dcf572

M3 - Article

C2 - 20535011

AN - SCOPUS:84855695040

VL - 19

JO - American Journal of Therapeutics

JF - American Journal of Therapeutics

SN - 1075-2765

IS - 1

ER -